A Rare but Serious Side Effect of Levofloxacin

Hypoglycemia in a geriatric patient

  1. Mehmet Kanbay, MD1,
  2. Timucin Aydogan, MD2,
  3. Rifat Bozalan, MD2,
  4. Ayse Isik, MD2,
  5. Burak Uz, MD2,
  6. Arif Kaya, MD2 and
  7. Ali Akcay, MD1
  1. 1Department of Nephrology, Fatih University Faculty of Medicine, Ankara, Turkey
  2. 2Department of Internal Medicine, Fatih University Faculty of Medicine, Ankara, Turkey
  1. Address correspondence to Mehmet Kanbay, MD, 35 sokak 81/5 Oktay Apt., Bahcelievler, Ankara, Turkey. E-mail: drkanbay{at}yahoo.com

Drugs should always be considered in the differential diagnosis of hypoglycemia. Fluoroquinolones have rarely been associated with hypoglycemia (1,2). Levofloxacine, which belongs to the fluoroquinolone group of antibiotics, has previously been reported to cause hypoglycemia in only one patient who was also receiving oral antidiabetic drugs (2). Herein, we describe an elderly patient with hypoglycemia associated with levofloxacine therapy who did use oral antidiabetic drugs or insulin.

A 64-year-old female with type 2 diabetes treated only by diet was interned for urinary infection and pneumonia. She had no history of malabsorbtion or oral intolerance. The patient’s weight was 84 kg, and she was 157 cm tall (corresponding to a BMI of 34.1 kg/m2). Her current medications included coraspin, omeprazole, and atorvastatin. Cefuroxime 3 × 750 mg/day i.v. was started. During cefuroxime therapy, her blood glucose levels were within normal limits with diet. C-reactive protein level was not decreased. On the 3rd day of treatment, cefuroxime was replaced with levofloxacin (500 mg/day) because of unresponsiveness. During treatment with levofloxacin, the symptoms of diseases diminished significantly, but the patient complained of generalized weakness. On the 2nd day of levofloxacin therapy, the patient became lethargic and disoriented. Blood pressure was 126/72 mmHg, heart rate was 82 bpm and regular, and body temperature was normal. Meningial irritation signs were absent, and pupils were intermediate, symmetric, and reactive. Optic fundi were normal, and no focal neurologic deficit was detected. Other physical findings were unremarkable. Her blood glucose level was measured as 32 mg/dl. The simultaneous blood insulin level was 6.7 IU (normal range 5–25 IU). Other routine hematological and biochemical blood tests were within normal range. Electrocardiography was also normal. A 30% dextrose infusion was started, and the patient thereafter became fully conscious without any neurologic deficit. Although she did not take any insulin during dextrose infusion, her consequent blood glucose levels were measured as 54 and 62 mg/dl in the 1st and following the 4th h. On the 3rd day of levofloxacin treatment, another hypoglycemic episode was observed. During treatment with levofloxacin, she did not change her usual daily diet regimen. Levofloxacin was stopped, and we continued treatment with piperacillin tazobactam. No further episodes of hypoglycemia were observed during follow-up period.

The symptomatic hypoglycemia in our patient developed 1 day after initiating treatment with levofloxacin. Since no other apparent cause for hypoglycemia was found, levofloxacin was the most likely etiology of this dangerous and potentially fatal glucose abnormality. Levofloxacin is an increasingly popular broad-spectrum antibiotic. In general, it has an excellent safety profile and is considered safe in patients with penicillin or cephalosporin allergy (3). Published reports about adverse effects of flouroquinolones are available for ciprofloxacin, gatifloxacin, clinafloxacin, and only one case of levofloxacin (2,4,5).

The previously published reports about fluoroquinolone-associated hypoglycemia consisted of elderly patients with a history of type 2 diabetes, renal dysfunction, and receiving oral sulfonylureas (2,4). Our patient also had only diabetes. Consistent with most published case reports, the hypoglycemia in our patient was documented within 24 h of levofloxacin administration, and intravenous dextrose was required for correction of hypoglycemia. Other factors such as poor oral intake or renal dysfunction that could have contributed to the profound and prolonged hypoglycemia were not present in our patient. The mechanisms by which fluoroquinolones cause hypoglycemia are not fully understood. In one study, increased rat pancreatic islet cell insulin release was claimed to be the mechanism. This process was inhibited by drugs that antagonized adenosine triphosphate-sensitive K+ channels, suggesting that this channel is involved (6). Use of the Naranjo ADR Probability Scale (7) indicated a probable relationship between the adverse effect of hypoglycemia and levofloxacin therapy in this patient.

This case showed that even one dose of levofloxacin might be associated with significant and even fatal complications in geriatric patients without any previous renal dysfunction or impaired oral intake. To our knowledge, this is the first case of hypoglycemia related to levofloxacin in an elderly diabetic patient not using any oral antidiabetic drugs or insulin. The purpose of this letter is to caution physicians dealing with geriatric patients against the inappropriate use of flouroqunolones in these patients, especially in those with diabetes, since they may have a greater tendency to hypoglycemia. It might be important to monitor blood glucose levels early in the course of therapy.

Footnotes

References

| Table of Contents

Navigate This Article